Andrew spots a contra-indication…


Were these the cause of the redness in the toilet?
Were these the cause of the redness in the toilet?

Over the weekend, I found it uncomfortable when going to the toilet. Then I noticed some redness in the bowl of the toilet. The first time it happened, I woke Andrew up from his Sunday afternoon nap, and he was going to ring the out-of-hours GP. However, as I had just eaten a whole bag of Haribo Strawberries, we thought that we would wait and see if it happened again.

Later, yesterday evening, it did. So I knew that this morning I would be on the telephone to our GP’s practice to see what could be done.

Being me, I slept in, but rang about half-past-nine and was rung back by Dr McKenzie within ten minutes. I explained the situation, and was given an appointment for 11.20 with one if the other doctors in the practice. I knew that they would want a sample so held off going to the toilet before I got there.

Hæmaturia – don’t panic

Arrived, checked in on the great new system, and then sat waiting my turn. A number of patients were getting grumpy that their appointments were 15 minutes late, but I didn’t care. I just wanted to be seen and was grateful that the Northern Ireland Health Service is there to help us, And then I was called. The doctor got me to give a sample. It stung whilst giving it, so that was an indication that something was still amiss. With a quick dipstick test it was confirmed there was hæmaturia (blood in urine).

The doctor then listened to my chest, and felt my stomach. Finding some tenderness there he decided that he was going to prescribe me some medicine to assist with both the hæmaturia and the stomach tenderness.

Always check for contra-indications

It has been drummed into me since first I started taking anti-HIV drugs that I need to be careful what other drugs I take. This must be the first time that I had not insisted that a doctor check. And yes, you’ve guessed it there are contra-indications.

Omeprazole is contra-indicated with Rilpivirine (a constituent of the Eviplera) – Andrew noticed when I got them out and showed them to him. He’s very good at spotting things like that: it seems his years working for his MSci (Cantab.) are not going to waste!

Just to be sure, we checked online using the University of Liverpool’s Drug Interaction Charts. The tablets prescribed for the hæmaturia which are Trimethoprim may have a reaction with Emtricitabine another constituent of Eviplera. So, I am not going to take either tonight, and contact the HIV clinic at the Royal Victoria Hospital for advice, and then ring the GP’s surgery again to see what they make of it.

All I can say is that I am very lucky to have Andrew on my side. So, having spotted the interaction I think we can forgive him for his part in forgetting the meds when I was away to England. Now, all I have to do is remember to take them when I am over in Bedford from Saturday for a week. Think I might just manage it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s